Alert archive / California / Flash Flood Warnings in 2009
Flash Flood Warning 4, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Aug 23, 2009, 4:12 PM PDT for Ventura County, California. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2009, 4:12 PM PDT (23:12 UTC)
- Expired
- Aug 23, 2009, 5:15 PM PDT
- In force
- 63 min
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Ventura County, CA
The radar
The Los Angeles radar (KVTX), 20 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 11.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1635 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KLOX 232312 FFWLOX CAC111-240015- /O.NEW.KLOX.FF.W.0004.090823T2312Z-090824T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE OXNARD CA 412 PM PDT SUN AUG 23 2009 THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL VENTURA COUNTY IN SOUTHWEST CALIFORNIA... * UNTIL 515 PM PDT * AT 408 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE HIGHWAY 33 NEAR PINE MOUNTAIN PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 3460 11905 3443 11924 3460 11942 3473 11927 $$ HALL
2 follow-up statements
000 WGUS76 KLOX 232317 FFSLOX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OXNARD CA 417 PM PDT SUN AUG 23 2009 CAC111-240015- /O.CON.KLOX.FF.W.0004.000000T0000Z-090824T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ VENTURA CA- 417 PM PDT SUN AUG 23 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM PDT FOR CENTRAL VENTURA COUNTY... AT 412 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE HIGHWAY 33 NEAR PINE MOUNTAIN AND REYES PEAK AND ADJACENT DRAINAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 3460 11905 3443 11924 3460 11942 3473 11927 $$ HALL
000 WGUS76 KLOX 240011 FFSLOX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OXNARD CA 511 PM PDT SUN AUG 23 2009 CAC111-240017- /O.EXP.KLOX.FF.W.0004.000000T0000Z-090824T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ VENTURA CA- 511 PM PDT SUN AUG 23 2009 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM PDT FOR CENTRAL VENTURA COUNTY... THUNDERSTORMS OVER THE AREA AROUND PINE MOUNTAIN AND HIGHWAY 33 IN THE VENTURA COUNTY MOUNTAINS HAVE WEAKENED CONSIDERABLY. AS A RESULT THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. ADDITIONAL THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING WILL REMAIN POSSIBLE IN THE VENTURA COUNTY MOUNTAINS THROUGH EARLY THIS EVENING. LAT...LON 3460 11905 3443 11924 3460 11942 3473 11927 $$ SIRARD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:16 PM PDT, 56 minutes earlier.
Area forecast discussion, Aug 23, 3:16 PM PDT, 56 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 316 PM PDT SUN AUG 23 2009 .SYNOPSIS...LOW PRESSURE OVER THE REGION WILL MOVE EAST TONIGHT ALLOWING HIGH PRESSURE TO BUILD IN. A GRADUAL WARMING OF TEMPERATURES WILL OCCUR OVER THE AREA THROUGHOUT THE WEEK. AN ONSHORE FLOW PATTERN WILL KEEP THE COASTAL AREAS MODERATED WITH OVERNIGHT COASTAL LOW CLOUDS AND FOG. && .SHORT TERM (TONIGHT-WEDNESDAY)...MOST CONVECTIVE ACTIVITY IS PRESENT WHERE THIS MORNING UPDATE TO THE PACKAGE INDICATED. SHOWERS HAVE FINALLY POPPED OVER THE VENTURA COUNTY MOUNTAINS AND SOME STORMS WILL LIKELY SPREAD INTO THE WESTERN PORTION OF THE LOS ANGELES COUNTY MOUNTAINS LATER THIS AFTERNOON OR THIS EVENING. ON THE VISIBLE IMAGERY...A WEAK CIRCULATION CAN BE SEEN OVER WESTERN VENTURA COUNTY THIS AFTERNOON. THE CIRCULATION WILL CONTINUE TO PUSH NORTHEAST INTO THE I-5 CORRIDOR LATER THIS EVENING AND OUT OF THE AREA BY MIDNIGHT. WITH THE TROUGH EXITING...MARINE LAYER WILL REMAIN DISORGANIZED AT LEAST FOR THIS EVENING...BUT LATER TONIGHT SOME MORE DEFINITE ANSWERS MAY COME TOGETHER FOR THE MARINE LAYER. OTHERWISE...HIGH PRESSURE WILL BUILD IN OVER THE AREA FOR THE WORK WEEK. 950 MB TEMPERATURES...500 MB HEIGHTS...AND 1000-500 MB THICKNESS VALUES INCREASE OVER THE AREA THROUGH MIDWEEK. A GRADUAL WARMING WILL OCCUR OVER THE AREA THROUGH MIDWEEK. MARINE LAYER WILL LIKELY BECOME MORE CONFINED TO THE COAST...HOWEVER WITH LITTLE CONFIDENCE IN THE MARINE LAYER...CURRENT PACKAGE ALLOWS FOR PATCHY INTRUSION INTO SOME OF THE LOWER VALLEY AREAS. .LONG TERM (THURSDAY-SUNDAY)...THERE EXISTS A LARGE AGREEMENT BETWEEN THE ECMWF AND GFS FOR A MEAN RIDGE PATTERN TO PERSIST OVER THE AREA THROUGHOUT THE PERIOD. A WARMING TREND SHOULD CONTINUE INTO AT LEAST THURSDAY WITH 500 MB HEIGHTS AND 1000-500 THICKNESS VALUE INCREASING. WHILE ECMWF SOLUTIONS CONTINUE TO WARM THE AIR MASS INTO THE WEEKEND...THE OPERATIONAL GFS SOLUTION DECREASES HEIGHTS AND THICKNESSES...AND ENTRAINS SUBTROPICAL MOISTURE IN THE CLOCKWISE FLOW PATTERN AROUND THE RIDGE. GFS ENSEMBLE SOLUTIONS VARY WIDELY AFTER THURSDAY...WITH SOME INDICATING FURTHER WARMING...AND SOME INDICATING A MORE ACTIVE PATTERN SETTING UP. WITH THE MAJORITY OF THE ENSEMBLE SOLUTIONS INDICATING A SOUTHWEST FLOW PATTERN SIMILAR TO THE ECMWF...HIGHER CONFIDENCE EXISTS FOR ABOVE NORMAL TEMPERATURES PERSISTING INTO THE WEEKEND. GFS SOLUTIONS APPEAR TO BE PICKING UP ON A SUB- TROPICAL FEATURE THAT MOST ENSEMBLE SOLUTION DEVELOP EVENTUALLY...BUT THE TIMING MAY BE TOO EARLY. AS A RESULT...LOW POPS WERE INTRODUCED FOR THE LATTER HALF OF THE WEEK. && .AVIATION...23/1800Z. MID/UPPER LEVEL TROUGH OF LOW PRESSURE OVER THE AREA WILL SHIFT EAST WHILE A WEAK TROUGH OVER NORTHERN CALIFORNIA SHIFTS SOUTHEAST. DRYING LIGHT SOUTHWEST/NORTHWEST MID/UPPER LEVEL WINDS WILL BECOME LIGHT TO MODERATE SOUTHWEST AFTER 24/12Z. DISORGANIZED MARINE LAYER WITH TOPS AROUND 1.7KFT WILL PERSIST AT OR DESCEND A COUPLE HUNDRED OVERNIGHT. KLAX...IT IS LIKELY CURRENT SKY/VSBY CONDITIONS WILL PREVAIL THROUGH 24/05Z. THERE IS A CHANCE CIGS/VSBY AROUND 005 AND 3SM BR WILL DEVELOP BY 24/05Z AND GRADUALLY IMPROVE TO 012/4SM BY 24/11Z. IT IS LIKELY NO CIGS AND UNRESTRICTED VSBY AFTER 24/17Z. KBUR...IT IS LIKELY CURRENT SKY/VSBY WILL PREVAIL THROUGH 24/12Z. THERE IS A CHANCE VSBY WILL BECOME 4SM BR BY 24/12Z AND PERSIST THROUGHOUT THE REMAINDER OF THE PERIOD. VIRTUALLY CERTAIN - 95-100% VERY LIKELY - 80-95% LIKELY - 60-80% CHANCE - 30-60% VERY UNLIKELY - 20% OR LESS && .LOX WATCHES/WARNINGS/ADVISORIES... HIGH RIP CURRENT RISK (SEE LAXSRFLOX). && SYNOPSIS...SETO/HALL PUBLIC...HALL AVIATION...30 WWW.WEATHER.GOV/LOSANGELES
Nearby
Flash Flood Warnings in California, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.